Becky Asked :
I have suffered with sweaty palms and feet for most of my life, from early in childhood and throughout my teens and early adulthood. I had accepted it as a part of life although it was an embarrassing and rather inconvenient ailment. Even simple tasks like opening a peanut butter jar was a task for me because my hands were always sweaty. My condition used to be so severe that if I cupped my hands, you could see a small pool of sweat accumulate within my hands in a few minutes. The skin on my feet used to crack from the excessive moisture that accumulated in my shoes during the day.
The only time it would stop was when I was asleep but within an hour of waking up, it would start up again and continue throughout the day/night until I fell asleep again. Unlike others though, I did not become obsessive about my condition and due to circumstances in life, considering any medical treatment or surgery for this condition was never an option for me earlier in life.
I speak of my condition in the past tense because the condition has stopped almost completely about 8 years ago but I still get the odd episode of a little perspiration of the hands. I came from a home where my alcoholic father, who was very abusive, tormented us (my siblings, mom and I) on a daily basis. I never dared to complain about my sweaty palms and feet, constant headache and constipation which I constantly experienced through the early years of my life. When I married and broke contact with my family, I found that my sweaty palms eased slightly as my life became less stressful. My constipation and headaches with nausea and occasional vomiting never eased though.
A few years ago, my father passed away and within weeks, I found that my sweaty hands and feet had eased to a large degree and was non-existent on some days. With the help of my doctor, I realized that this problem of sweaty hands had a strong link to stress in early childhood. After a year of counseling, I found that my sweaty palms and feet subsided completely and so did the headaches and constipation. I was so excited to have found a ‘cure’ for my sweaty hands and feet problem.
The reason I have posted a question here is two fold – I wanted to share my story with others who live with palmar hyperhidrosis and ask a question about the possible recurrence of this condition.
Recently I started up on oral contraceptives and I have noticed that my sweaty palms have started up slightly and so has the constipation and headaches. My feet are still dry though. I am wondering if the recurrence of these conditions are related to the chemicals in the birth control pills or is it possibly some unresolved psychological issues that I have not as yet identified?
I am happily married with kids, have quite a stress free life (apart from very energetic and adventurous children) and I cannot think of anything that could be bothering me so I think it may be the birth control pills. I don’t want to go back to a life of sweaty palms as it would make daily tasks like driving and so on quite difficult and uncomfortable.
Some advice would be appreciated please.
This question was posted under the Causes and Treatment of Sweaty Palms article.
Any response by the Health Hype team does not constitute a medical consultation and the advice should be viewed purely as a guide. Always consult with your doctor before making any changes to your current treatment program. The information provided in this article is not an authoritative resource on the subject matter and solely intends to guide the reader based on the questions asked and information provided.
Dr. Chris Answered :
Thank you for sharing your story, Becky. I am sure that it will be helpful to many readers and we appreciate your openness about your personal life.
To answer your question, yes, these conditions can be linked to the use of hormone contraceptives. What is important to identify here is if the contraceptive pills are directly aggravating your sweaty palms, constipation or headaches or is it triggering a bout of anxiety/depression which is then leading to these symptoms.
While you have not mentioned it, there is very likely the anxiety and/or depression component in your early life when you were experiencing these symptoms. Once your life circumstances changed and with the help of counseling, your anxiety/depression settled and this ultimately led to your physical symptoms subsiding.
It is possible that the oral contraceptives are now triggering or aggravating the anxiety or depression again and your symptoms are recurring. It could also be a direct pharmacological effect of the contraceptive that is causing all these physical symptoms as a side effect but it would be difficult to isolate whether your current experience is due to a psychological or physical cause.
If you are experiencing any anxiety or depression, then you should seek the help of your psychologist or psychiatrist who has helped you with your past issues. Difficult life circumstances like what you experienced is never totally erased but it is all about managing it with regular counseling. You can also speak to your doctor or gynecologist about changing the type of oral contraceptive that you are using and then monitoring to see if your symptoms ease on its own. Alternatively you can stop your contraceptives for a period of time and monitor your symptoms carefully.
Speak to your doctor as he/she will be best suited to advise you appropriately.